Kansas, 2009

Hail in Kansas, March 20 to 21, 2009

March 20 to 21, 2009 · NWS ICT · 3 events in 2 counties and zones

Low to mid-level warm and moist air advection in concert with an approaching upper-level disturbance resulted in scattered strong to marginally severe thunderstorms across portions of south-central and southeast Kansas during the evening and overnight hours of the 20th. Hail up to quarter size affected Kingman in Kingman county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Low to mid-level warm and moist air advection in concert with an approaching upper-level disturbance resulted in scattered strong to marginally severe thunderstorms across portions of south-central and southeast Kansas during the evening and overnight hours of the 20th. Hail up to quarter size affected Kingman in Kingman county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 20, 5:39 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 20, 5:39 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT FRI MAR 20 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE SOME SCATTERED SHOWERS AND STORMS THIS
EVENING.

SHOWERS AND A FEW STORMS ARE EXPECTED TO DEVELOP THIS EVENING AS
ISENTROPIC LIFT REALLY INCREASES ALONG THE 300-305K LAYERS.
CONFIDENCE HAS INCREASED THAT THIS WILL MOST LIKELY OCCUR PRIOR TO
03Z. WHILE INSTABILITY IS NOT THAT GREAT...FEEL THERE SHOULD BE
ENOUGH TO GET A FEW STORMS. KCNU WILL HAVE THE BEST SHOT AT PRECIP
TONIGHT AND THUS RAN WITH A TEMPO FOR MUCH OF THE EVENING. ONCE THE
PRECIP DEVELOPS THE SHOWERS AND STORMS WILL MOVE OFF TO THE
SOUTHEAST AND THUS WILL ONLY BE AFFECTING SE KS AFTER 09Z. WHILE
THERE IS THE POSSIBILITY OF SOME BRIEF PERIODS OF MVFR
CIGS...CONFIDENCE IS HIGH THAT THEY WILL REMAIN ABOVE IFR LEVELS.
SAT WILL BE SIMILAR TO TODAY WITH SE SURFACE WINDS INCREASING AND
GUSTING TO NEAR 30 MPH BY SAT AFTERNOON.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT FRI MAR 20 2009/

DISCUSSION...

FORECAST CONCERNS ARE INCREASING SHRA/TSRA CHANCES THIS WEEKEND INTO
MON AND POSSIBLE SEVERE WEATHER ON MON.

TONIGHT-SAT:
SOUTHWEST FLOW HAS LEAD TO WARM ADVECTION (WAA) AND ISENTROPIC LIFT
TO CONTINUE ACROSS THE AREA TODAY. MOST OF THIS LIFT AND ADVECTION
HAS GONE INTO MOISTENING THE LOW LAYERS...WITH MAINLY JUST A FEW
SPRINKLES ACROSS THE AREA. EXPECT THIS WAA AND LIFT TO BECOME DEEPER
AS THE EVENING CONTINUES...AHEAD OF AN IMPULSE CURRENTLY MOVING
ACROSS THE CO ROCKIES.  AS THIS IMPULSE MOVES INTO THE PLAINS...
MOISTURE TRANSPORT AND ISENTROPIC ASCENT LOOKS TO INCREASE AHEAD OF
THIS IMPULSE FOR A SOLID CHANCE OF ELEVATED SHRA AND SOME TSRA LATE
THIS EVENING AND OVERNIGHT. SO WILL CARRY SOLID CHANCE POPS IN MOST
LOCATIONS WITH LIKELY POPS ACROSS SOUTHEAST KS...WHERE BETTER
850-700 FN-CONVERGENCE AND BETTER LOW LEVEL MOISTURE COULD LEAD TO
QUITE A FEW ROUNDS OF TSRA OVERNIGHT. ELEVATED INSTABILITY LOOKS
MARGINAL FOR STRONG STORMS...SO MAINLY SOME GARDEN VARIETY STORMS
OVERNIGHT.  NOT TOO CONCERNED ABOUT FLOODING POSSIBILITIES EITHER AS
MOST AREAS HAVE BEEN VERY DRY LATELY.

EXPECT TSRA TO CONTINUE INTO SAT AS WELL...AS WARM ADVECTION AND
ISENTROPIC ASCENT CONTINUES AS MID-UPPER LEVELS BECOME MORE
SOUTHWESTERLY AHEAD OF THE DEEPENING SHORTWAVE IN THE SOUTHWEST US.
NOT EXPECTING A WIDESPREAD SHRA/TSRA CHANCE ON SAT...BUT CERTAINLY
SOME SCATTERED SHOWERS AND A FEW RUMBLES OF TSRA WILL BE AROUND.
TEMPS COULD BE A LITTLE TRICKY ON SAT...AS AREAS THAT STAY IN THE
SHOWERS WILL STAY AROUND 60 FOR MAXES. WILL GO A LITTLE COOLER IN
SOUTHEAST KS WITH THIS AREA EXPECTED TO STAY IN SHRA LONGER ON SAT.

SUN:
SOUTHERLY FLOW WITH WIDESPREAD WARM ADVECTION CONTINUES FOR MOST
LOCATIONS FOR SUN AS MAIN SHORTWAVE FINALLY BOTTOMS OUT ACROSS THE
WEST COAST AND BEGINS TO THE PULL INTO THE ROCKIES. HARD TO LATCH
ONTO ANY ON FEATURE THAT WILL LEAD TO SHRA/TSRA ON SUN AHEAD OF THIS
IMPULSE...WITH MAIN WARM FRONTAL BOUNDARY WELL NORTH OF THE AREA AND
KS WELL INTO THE WARM SECTOR.  BELIEVE THAT SOME SCATTERED SHRA
COULD BE AROUND AS ISENTROPIC LIFT REMAINS ACROSS THE AREA...BUT
CERTAINLY NOT A COMPLETE WASHOUT FOR THE REGION ON SUN.

MON-MON NIGHT:
MODELS CONTINUE TO SHOW INTENSE UPPER LOW DEVELOPING AND PULLING OUT
OF THE ROCKIES INTO PLAINS ON MON.  SOME MODEL DIFFERENCES ON TIMING
OF THE SURFACE FEATURES AND AVAILABLE MOISTURE AS THIS FEATURE PULLS
INTO THE PLAINS. BUT LOTS OF UPPER LEVEL SUPPORT FOR A SEVERE
WEATHER CHANCE AS DRYLINE FORMS TO THE WEST OF THE AREA AND PUSHES
INTO THE AREA FOR LATE MON AFTERNOON INTO MON EVENING. 0-6KM SHEAR
CERTAINLY LOOKS SUPPORTIVE OF A SEVERE THREAT...AS INSTABILITY
INCREASES AHEAD OF THE DRYLINE. LATEST RUNS SHOW STRONG SHEAR BUT
MARGINAL INSTABILITY. THIS SETUP STILL LOOKS FAVORABLE FOR SEVERE
STORMS EVEN WITH INSTABILITY LACKING...WITH ANY HEATING ALONG
DRYLINE...POSSIBLY LEADING TO A MAJOR SEVERE WEATHER OUTBREAK IF
INSTABILITY INCREASES. THIS SEVERE WEATHER CHANCE WILL CONTINUE FOR
MON NIGHT...AS MAIN UPPER LOW PULLS TO THE NORTHEAST INTO THE
NORTHERN PLAINS...WITH MAIN DRYLINE PULLING INTO ERN KS.  SO WILL
KEEP POPS IN THE SOLID CHANCE RANGE INTO MON NIGHT....POSSIBLY INTO
EARLY TUE.

TUE-WED:
DIFFERENCES STILL EXIST ON HOW THIS MAIN UPPER LOW WILL PULL INTO
THE NORTHERN PLAINS...BUT TUE LOOKS COOLER AS RIDGE BUILDS OVER THE
PACIFIC NW WITH WEAK ZONAL FLOW ACROSS THE AREA. COULD SEE SOME
SHOWERS LINGER OVER ERN AND NORTHEASTERN SECTIONS OF KS ON TUE...SO
WILL LEAVE A LOW POP IN FOR NOW...BUT COULD SEE THIS REMOVED WITH
LATER SHIFTS...IF FASTER SOLUTION PANS OUT. NOT A HUGE COOL DOWN
EXPECTED ON TUE...BUT CERTAINLY TEMPS BACK CLOSER TO NORMAL. COULD
SEE A NICE REBOUND IN TEMPS ON WED AS WARM ADVECTION RETURNS TO THE
AREA.

REST OF THE EXTENDED:
LOTS OF UNCERTAINTY ON HOW THE REST OF THE EXTENDED WILL PLAY OUT AS
BOTH THE ECMWF AND THE GFS SHOW THE NEXT IMPULSE EXPECTED TO DROP
SOUTHEAST OUT OF THE PACIFIC COAST OF CANADA INTO THE PLAINS FOR
THU. BUT ENSEMBLE MEANS NOT COMPLETELY SOLD ON THIS SOLUTION. WITH
THAT SAID...MODELS DO NOT SHOW ALOT OF MOISTURE FOR THIS IMPULSE TO
WORK WITH...SO WOULD PREFER TO KEEP THIS TIME FRAME DRY FOR
NOW...EVEN THOUGH BOTH MODELS SHOW A FRONTAL BOUNDARY AND POSSIBLE
WAVE ALONG THE FRONT PUSHING ACROSS THE AREA FOR THU AFTERNOON.

KETCHAM

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LOW LEVEL MOISTURE WILL SPREAD SLOWLY EASTWARD INTO CENTRAL KANSAS
THIS AFTERNOON...WITH MVFR CIGS AFFECTING MAINLY HUT/RSL TAF
SITES. OTHERWISE...A UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD
ACROSS THE ROCKIES TONIGHT. RAIN SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS WILL DEVELOP OVER THE REGION AND SPREAD EASTWARD
OVERNIGHT. EXPECTING MAINLY MID-LEVEL CLOUDS OVER THE
AREA...HOWEVER A FEW POCKETS OF MVFR CIGS COULD AFFECT A FEW TAF
SITES FROM HEAVIER RAIN SHOWERS OVERNIGHT.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    49  67  54  72 /  50  50  40  30
HUTCHINSON      48  68  54  73 /  40  40  40  30
NEWTON          48  67  54  70 /  50  50  40  30
ELDORADO        48  66  54  70 /  50  50  40  30
WINFIELD-KWLD   48  69  54  71 /  50  50  40  30
RUSSELL         48  71  52  75 /  40  40  40  20
GREAT BEND      48  70  53  74 /  40  40  40  20
SALINA          48  68  53  73 /  40  40  40  30
MCPHERSON       48  68  54  72 /  40  40  40  30
COFFEYVILLE     47  62  53  71 /  70  70  40  30
CHANUTE         47  62  53  71 /  70  70  40  30
IOLA            47  61  53  71 /  70  70  40  30
PARSONS-KPPF    47  62  53  71 /  70  70  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 20, 3:32 PM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT FRI MAR 20 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
432 PM CDT FRI MAR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND A
CHANCE OF THUNDERSTORMS AREAWIDE TONIGHT. THESE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH
TUESDAY WITH THE HIGHEST PROBABILITIES OCCURRING MONDAY AND MONDAY
NIGHT. SOME OF THE STORMS COULD BE SEVERE MONDAY AFTERNOON AND
MONDAY NIGHT AS A STRONG STORM SYSTEM MOVES ACROSS THE PLAINS.

FOR SUNDAY AND MONDAY...STRONG AND GUSTY SOUTHERLY WINDS ARE
EXPECTED AREAWIDE. THE FIRE DANGER MAY BECOME EXTREME ALONG AND
WEST OF THE INTERSTATE 135 CORRIDOR BOTH SUNDAY AND MONDAY
AFTERNOON. VERY HIGH FIRE DANGER WILL BE IN PLACE ELSEWHERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

The radar

The Wichita radar (KICT), 107 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chautauqua

When
March 20, 7:50 PM CST
Where
Chautauqua County, 2.84 mi ENE of Cedar Vale
Measured
0.75 in hail
Reported by
Public
Coordinates
37.110, -96.450

Hail, Chautauqua

When
March 20, 9:06 PM CST
Where
Chautauqua County, Sedan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.130, -96.180

The hail covered the ground.

Hail, Kingman

When
March 21, 12:00 AM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.650, -98.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154306, 154308, 154307.